Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 75, NWS Blacksburg, VA

August 28, 2003Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2003, 6:47 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2003, 6:47 PM EDT (22:47 UTC)
Expired
Aug 28, 2003, 9:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 282250
FFWRNK
WVC025-290145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU AUG 28 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 945 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
WITH HEAVY RAINS NEAR TROUT AND WILLIAMSBURG DRIFTING NORTH AT 5 
MPH. 

* OTHER LOCATIONS THREATENED BY HEAVY RAIN 
INCLUDE...ANJEAN...DUO...  FALLING SPRING...FRANKFORD...LEONARD...
AND RORER

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3804 8023 3790 8015 3794 8078 3817 8058

$$

07
1 follow-up statement
000 
WGUS71 KRNK 282348
FFSRNK
WVC025-290145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT THU AUG 28 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
945 PM EDT...

  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL 6 MILES EAST OF RUPERT...OR 
ABOUT 4 MILES WEST OF WILLIAMSBURG...NEARLY STATIONARY.  RADAR 
ESTIMATED A LARGE AREA OF 3 TO 4 INCHES OF RAINFALL IN THIS AREA 
SINCE ABOUT 5 PM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH FLOODING 
ALONG LITTLE CLEAR CREEK... AND FLYNNS CREEK... WEST OF WILLIAMSBURG.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:40 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU AUG 28 2003

TNGT-FRI...RADAR SHOWING TSRA POPPING WITH HEATING...MAINLY ALONG W OF
THE BLUE RIDGE THIS AFTN IN AXIS OF VERY RICH THETA-E AIR AND RETURN SW
FLOW. WATER VAPOR LOOP INDICATING ANOTHER FAINT S/W OVER THE TN VALLEY
SET TO RIDE UP THE MTN CHAIN OVERNGT AS DEEPER RH INCREASES. WITH BOTH
GFS/ETA SHOWING THIS FEATURE AND PLENTY OF INSTAB TO LINGER EARLY
ON...PLAN TO RUN DECENT CHC POPS ESPCLY WRN TIER THRU ABOUT
MIDNGT...THEN TAPER ONCE WEAK UVV ALONG WARM FRONT PASSES NE. OTRW
PC/MUGGY WITH LOWS MID 60S W TO ARND 70 ERN THIRD. WILL SEE WEAK VORT
EXIT EARLY FRI GIVING WAY TO A LITTLE MORE VEERING WESTERLY FLOW...AND
LACK OF UPPER SUPPORT ...WELL AHEAD OF NEXT UPSTREAM CD FRONT. STILL
GIVEN PLENTY OF RATHER DEEP RH...OLD BNDRYS AND SOME DIFF HEATING
RIDGES...EXPECT AT LEAST MORE SCTD AFTN TSRA EPSCLY W. THUS PLAN TO UP
POPS TO HIGHER CHC NW AND LEAVE A 30 POP SCENARIO E WHERE DOWNSLOPE AND
LACK OF TRIGGER COULD INHIBIT. TEMPS AGAIN ARND 90 SE PER W WIND AND
GNRLY 80S ELSW UNDER HAZY SUN.

FRI NGT-SUNDAY...NEXT NRN STREAM S/W TROF PROGGED TO PASS WELL N OF
THE AREA AS ASSOCD SFC COLD FRONT DRIFTS IN FROM THE NNW BY LATE IN THE
WEEKEND. QUESTION IS HOW FAR SE BNDRY MAKES IT AS ETA SEEMS OVERDONE
PUSHING BACKDOOR 85H FRONT TO THE VA/NC BORDER...WHILE THE SLOWER
GFS/CANADIAN CLOSER IN KEEPING BNDRY STUCK IN WVA. SINCE ETA WAS TOO
FAR S WITH THIS LAST FRONT...AND UPPER SUPPORT SUGGESTS ONLY ENOUGH
FORCING TO PUSH WSHFT INTO THE CWA...PLAN TO FOLLOW CLOSER TO THE GFS.
THIS SHOULD ACT TO KEEP BEST POPS W OF THE BLUE RIDGE THRU SUNDAY ALONG
AXIS OF BEST THETA/UVV...WHILE SUSPECT ERN CTYS TO BASICALLY HAVE MORE
DIURNAL SCTD TSRA ALONG FRINGE OF DEEP RH. WILL AGAIN BOOST TEMPS SE ON
SAT/SUNDAY PER MORE INSOLATION...BUT LOWER NW CLOSER TO THE FRONT OTRW
PC EXCEPT SOME MSTLY CLDY PERIODS NW.

EXTENDED...WAVERING FRONTAL BNDRY WILL CONT TO BE THE MAIN PROBLEM AS
APPEARS RISING 5H HGTS MAY FORCE FRONT FARTHER NW LABOR DAY...BEFORE
NEXT S/W PUSHES MCON ZONE BACK SE BY MIDWEEK. SINCE LOCATION OF
CONVERGENCE ZONE IFFY AND GIVEN LOTS OF TROPICAL TYPE RH ARND...WILL
ONLY LOWER POPS A NOTCH MON...THEN CONT LOW TO MID CHCY POPS TUE-THU
FOR NOW. TEMPS CONTD WARM/HUMID WITH HIGHS 75-85 AND LOWS UPR 50S NW TO
MID/UPR 60S SE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Aug 28, 6:12 AM EDT, 12 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL FIRE AGAIN THIS AFTERNOON...ESPECIALLY
ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. A FEW OF THESE STORMS
MAY BECOME SEVERE...WITH WIND DAMAGE BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 28, 2:00 PM EDT, 4 hours 47 minutes before
NCZ001-281925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT THU AUG 28 2003

...THUNDERSTORMS WITH HEAVY RAIN...

AT 200 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
NEAR WEST JEFFERSON AND SHATLEY SPRINGS IN ASHE COUNTY. RAINFALL
AMOUNTS UP TO TWO INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.
WATCH FOR RISES ALONG CREEKS AND STREAMS ESPECIALLY NEAR NAKED
CREEK IN THE JEFFERSON AREA. PONDING OF WATER IS LIKELY IN LOW
LYING...POOR DRAINAGE AREAS AND ROADWAYS. THESE THUNDERSTORMS WILL
WEAKEN BY 330 PM.

07

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.